Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 60, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 12, 2022, 2:17 PM MDT for Utah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2022, 2:17 PM MDT (20:17 UTC)
- Expired
- Aug 12, 2022, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Utah County, UT
The radar
The Salt Lake City radar (KMTX), 166 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316
WGUS55 KSLC 122017
FFWSLC
UTC049-122315-
/O.NEW.KSLC.FF.W.0060.220812T2017Z-220812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
217 PM MDT Fri Aug 12 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
The Pole Canyon burn scar in...
South Central Utah County in northern Utah...
* Until 515 PM MDT.
* At 217 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Pole Canyon Burn Scar. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Pole Canyon burnscar including Blind Canyon. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Pole Canyon
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Pole Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Birdseye.
This includes the following highways...
US Route 89 between mile markers 302 and 312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4001 11151 3998 11145 3990 11145 3987 11154
3992 11156
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
364
WGUS75 KSLC 122223
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
423 PM MDT Fri Aug 12 2022
UTC049-122315-
/O.CON.KSLC.FF.W.0060.000000T0000Z-220812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utah UT-
423 PM MDT Fri Aug 12 2022
...FLASH FLOOD WARNING FOR THE POLE CANYON BURN SCAR REMAINS IN
EFFECT UNTIL 515 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL UTAH
COUNTY...
At 423 PM MDT, Doppler radar reported between .50"-1.00" of rainfall
from earlier thunderstorms over the Pole Canyon Burn Scar. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through Blind Canyon and other adjacent drainages. The debris
flow can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Pole Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Pole Canyon Burn Scar.
Some locations that will experience flash flooding include...
Birdseye.
This includes the following highways...
US Route 89 between mile markers 302...312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4001 11151 3998 11145 3990 11145 3987 11154
3992 11156
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM731
WGUS75 KSLC 122313
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
513 PM MDT Fri Aug 12 2022
UTC049-122323-
/O.EXP.KSLC.FF.W.0060.000000T0000Z-220812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utah UT-
513 PM MDT Fri Aug 12 2022
...FLASH FLOOD WARNING FOR THE POLE CANYON BURN SCAR WILL EXPIRE AT
515 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL UTAH COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM MDT Sunday for
portions of Utah and southwest Wyoming.
LAT...LON 4001 11151 3998 11145 3990 11145 3987 11154
3992 11156
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:35 AM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 12, 9:35 AM MDT, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 935 AM MDT Fri Aug 12 2022 .UPDATE...Have expanded the Flood Watch for flash flooding to include the western Uintas and Uinta County Wyoming, connecting the existing watch over southwest Utah and the central spine of Utah mountains with the watch area in Riverton's forecast area. Looking at the 00Z HREF Average Recurrence Interval and this morning's 12Z CAMs, there is certainly a heavy rain threat from around Mirror Lake vicinity northeastward to southwest Wyoming, including the East Fork Fire burn scar from 2020. While southwest Wyoming is not known for flash flooding, yesterday's flash floods around Coalville showed that enough rain can cause issues even in places that don't usually experience flash flooding. Will hold off for this afternoon for decisions on extending the Flood Watch in time through tomorrow. && .SYNOPSIS...Southerly flow will keep a steady stream of monsoonal moisture across Utah and southwest Wyoming through early next week. This will result in a daily threat of showers and thunderstorms capable of producing heavy rain. There are some growing indications that suggest northern Utah may experience a drying trend by the early and middle of next week while southern and central portions of Utah remain in an area favorable for continued shower and thunderstorm activity. && .SHORT TERM (Through 12Z/6AM Sunday)...A persistent large-scale pattern will remain in place through the period with only some subtle changes, as a ridge of high pressure remains centered near Colorado while an area of low pressure weakens off of the British Columbia coast. This will maintain southerly flow and a continued monsoonal moisture feed across the area. The subtle changes include a slight southeastward shift to the center of the high pressure ridge, which is expected to encourage a slight southeastward shift to the area of greatest precipitation potential on Saturday. Another subtle feature is the presence of a jet stream over northern CA and NW NV Saturday afternoon. This may be close enough to provide some modest large-scale ascent on Saturday afternoon. Going back to today, an overall similar evolution is expected when compared to Thursday, with convective initiation occurring over high terrain areas along/near I-15 as well as the Uintas and Book Cliffs. Similar PWAT and instability values should mean similar convective evolution when compared to Thursday. One slight change today is slightly weaker southerly steering flow, which should translate to slower storm propagation and increase the potential for localized heavy rainfall. WPC ERO continues to mention a slight (category 2/4) for all but eastern areas (which are in a marginal 1/4) and northwest/north-central areas from the Northern Wastach Front to the Idaho border, which are not painted in a excessive rainfall risk. It's worth mentioning two sources of uncertainty today. First, a solid shield of mid-level cloud cover is in place across Utah and SW Wyoming, and second, analysis products indicate the presence of a shortwave sliding north through the forecast area. These features may combine to delay convective initiation today, although confidence in how these features may impact the forecast outcome today is low. Widespread showers and thunderstorms remain in the forecast for Saturday afternoon and evening as well. All of the forecast is painted in an excessive rainfall risk from WPC, with a marginal (1/4) painted across the northwest and eastern areas, with a slight (2/4) in between. The additional coverage may be related to the above-mentioned jet streak. Given the continued heavy rainfall threat, the Flood Watch may need to be extended into Saturday. An ever so slight reduction in PWATs is expected on Saturday, but they remain above normal for mid-August and aren't expected to play into the forecast outcome. Both today and Saturday, the heaviest cores will be once again capable of producing 1-2" of rainfall in 1 hour or less. .LONG TERM (After 12Z/6AM Sunday)...The extended forecast period remains largely unchanged with continuous days of active monsoonal conditions expected, keeping showers and thunderstorms in the forecast. This will also help keep temperatures more mild across the state as most valleys see upper 80s to low 90s with consistent cloud coverage and precipitation. A ridging pattern sitting over Colorado will continue to feed the the CWA with sufficient moisture for afternoon and evening storm development across a majority of Utah and SW Wyoming through the weekend and into the following work week. The highest PWAT values remain in the early days of the extended with peaks being near the St. George and Southern UT area. This will leave a high chance of continuous flash flooding potential for popular hiking areas in slot canyons, National Parks and recent burn scars. Model guidance is building in a NW Pacific low pressure feature moving north and east of the CWA that will allow for the ridging pattern to build more to the west. This could cause the upper levels to tilt more zonally and allow for moisture to be suppressed to the E/SE corridor of Utah, thus drying out northern UT and keeping storm development closer to the UT/CO border heading into the second half of next week. && .AVIATION...KSLC...VFR conditions are expected through the TAF period for KSLC. Scattered showers and storms are possible during the afternoon and evening hours which could create gusty and erratic outflow winds and periods of heavy rainfall. Showers and storms are expected to dry out into the overnight period and winds turn back to their diurnal pattern. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected for all terminals through the TAF period. Scattered showers and thunderstorms will continue for most of the CWA which could create periods of MVFR and gusty/erratic winds. Storms will subside into the overnight period allowing for winds to move back to their diurnal pattern. && .FIRE WEATHER...Utah remains sandwiched between a low off the Pacific Northwest coast and a high centered over Colorado. Little change in this pattern is expected through the weekend, leaving Utah under a persistent southerly flow, allowing for a continued steady stream of monsoonal moisture into the area. The greatest potential for heavy rainfall today will extend from southwest Utah through central Utah, with a lesser, but non-zero chance for heavy rainfall across northeast Utah. Over the weekend, the threat for heavy rainfall will shift slightly eastward. Thunderstorms will continue to be capable of producing heavy rainfall and localized flooding with widespread wetting rains, with an exception being northwest and eastern areas, where wetting rains will be more localized. By early to mid next week, there is a growing trend indicating the high pressure ridge shifting over Idaho. This pattern would favor a warming and drying trend across northern Utah, while allowing monsoonal moisture and a resultant daily shower and thunderstorm threat across southern and perhaps high terrain areas of central Utah. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch through this evening for UTZ111>113-116>120-122>129. WY...Flood Watch through this evening for WYZ021. && Van Cleave/ADeSmet/Selbig For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Local storm report, Aug 12, 10:44 AM MDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1044 AM MDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TORNADO 2 WSW ST GEORGE 37.07N 113.63W
08/11/2022 WASHINGTON UT PUBLIC
LANDSPOUT. VIDEO POSTED TO SOCIAL MEDIA SHOWED A
LANDSPOUT TORNADO NEAR TONAQUINT DRIVE IN ST. GEORGE. NO
DAMAGE WAS REPORTED. TIME ESTIMATED FROM RADAR.
&&
CECAVAThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:21 PM MDT | Special Weather Statement | SLC | Juab | 39 min |
| Aug 12, 1:41 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Aug 12, 2:07 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 12, 3:22 PM MDT | Special Weather Statement | SLC | Summit | 38 min |
| Aug 12, 3:47 PM MDT | Special Weather Statement | SLC | Utah | 43 min |
| Aug 12, 4:04 PM MDT | Special Weather Statement | SLC | Morgan | 41 min |
| Aug 12, 4:13 PM MDT | Special Weather Statement | SLC | Piute | 47 min |
| Aug 12, 4:16 PM MDT | Special Weather Statement | SLC | 44 min | |
| Aug 12, 4:27 PM MDT | Special Weather Statement | SLC | Morgan | 48 min |
| Aug 12, 4:38 PM MDT | Special Weather Statement | SLC | Salt Lake | 37 min |
| Aug 12, 4:42 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 2 hr |
| Aug 12, 5:37 PM MDT | Areal Flood Warning | SLC | Salt Lake | 83 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.